[ 1996 | 1997 | 1998 | 1999 | 2000 | 2001 | 2002 | 2003 | 2004 | 2005 | 2006 | 2007 | 2008 | 2009 | 2010 | All | Home ]

Preprint 2010-007

A theory of L1-dissipative solvers for scalar conservation laws with discontinuous flux

Boris Andreianov, Kenneth H. Karlsen and Nils Henrik Risebro

Abstract: We propose a general framework for the study of L1 contractive semigroups of solutions to conservation laws with discontinuous flux:

ut+f(x,u)x=0,     f(x,u)=fl(u), x<0, f(x,u)=fr(u), x>0,    (CL)

where the fluxes fl, fr are mainly assumed to be continuous. Developing the ideas of a number of preceding works (Baiti and Jenssen [14], Audusse and Perthame [12], Garavello et al. [35], Adimurthi et al. [3], Bürger et al. [21]), we claim that the whole admissibility issue is reduced to the selection of a family of “elementary solutions”, which are piecewise constant weak solutions of the form


We refer to such a family as a “germ”. It is well known that (CL) admits many different L1 contractive semigroups, some of which reflects different physical applications. We revisit a number of the existing admissibility (or entropy) conditions and identify the germs that underly these conditions. We devote specific attention to the “vanishing viscosity” germ, which is a way to express the “Γ-condition” of Diehl [32]. For any given germ, we formulate “germ-based” admissibility conditions in the form of a trace condition on the flux discontinuity line {x=0} (in the spirit of Vol'pert [80]) and in the form of a family of global entropy inequalities (following Kružhkov [50] and Carrillo [22]). We characterize those germs that lead to the L1-contraction property for the associated admissible solutions. Our approach offers a streamlined and unifying perspective on many of the known entropy conditions, making it possible to recover earlier uniqueness results under weaker conditions than before, and to provide new results for other less studied problems. Several strategies for proving the existence of admissible solutions are discussed, and existence results are given for fluxes satisfying some additional conditions. These are based on convergence results either for the vanishing viscosity method (with standard viscosity or with specific viscosities “adapted” to the choice of a germ), or for specific germ-adapted finite volume schemes.

[3] Adimurthi, S. Mishra, and G. D. Veerappa Gowda. Optimal entropy solutions for conservation laws with discontinuous flux-functions. J. Hyperbolic Differ. Equ., 2(4):783–837, 2005.

[12] E. Audusse and B. Perthame. Uniqueness for scalar conservation laws with discontinuous flux via adapted entropies. Proc. Roy. Soc. Edinburgh A, 135(2):253–265, 2005.

[14] P. Baiti and H. K. Jenssen. Well-posedness for a class of 2×2 conservation laws with L data. J. Differential Equations, 140(1):161–185, 1997.

[21] R. Bürger, K. H. Karlsen, and J. Towers. An Engquist–Osher type scheme for conservation laws with discontinuous flux adapted to flux connections. SIAM J. Numer. Anal., 47:1684–1712, 2009.

[22] J. Carrillo. Entropy solutions for nonlinear degenerate problems. Arch. Rational Mech. Anal., 147(4):269–361, 1999.

[32] S. Diehl. A uniqueness condition for non-linear convection–diffusion equations with discontinuous coefficients. J. Hyperbolic Differ. Equ., 6(1):127–159, 2009.

[35] M. Garavello, R. Natalini, B. Piccoli, and A. Terracina. Conservation laws with discontinuous flux. Netw. Heterog. Media, 2:159–179, 2007.

[50] S. N. Kružkov. First order quasi-linear equations in several independent variables. Math. USSR Sbornik, 10(2):217–243, 1970.

[80] A. I. Vol'pert. The spaces BV and quasi-linear equations. Math. USSR Sbornik, 2(2):225–267, 1967.

Available as PDF (809 Kbytes).
Boris Andreianov
Kenneth H. Karlsen
Nils Henrik Risebro
Submitted by:
; 2010-04-23.